Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
1 - 12 of 12
This Primer provides an overview of the history and current status of the patient safety field and key definitions and concepts. It links to other Patient Safety Primers that discuss the concepts in more detail.
Gupta A, Harrod M, Quinn M, et al. Diagnosis (Berl). 2018;5:151-156.
This direct observation study of hospitalist teams on rounds and conducting follow-up work examined the interaction between systems problems and cognitive errors in diagnosis. Researchers found that information gaps related to electronic health records, challenges with handoffs, and time constraints all contributed to difficulties in diagnostic cognition. The authors suggest considering both systems and cognitive challenges to diagnosis in order to promote safety.
Lo H-Y, Mullan PC, Lye C, et al. BMJ Qual Improv Rep. 2016;5.
Patient handoffs are vulnerable to errors of omission. This quality improvement project designed and implemented a checklist as a way to standardize the process of pediatric handoffs. The program found the tool to be effective in uncovering problems and physicians felt the checklist supported situational awareness and patient safety.
Sentinel Event Alert. 2010;44:1-4.
The Joint Commission issues Sentinel Event Alerts to highlight areas of high risk and to promote the rapid adoption of risk reduction strategies. Adherence to these recommendations is then assessed as part of Joint Commission accreditation surveys at health care organizations nationwide. This recently retired alert targets prevention of maternal death and highlights the need to manage blood pressure, pay attention to vital signs following cesarean delivery, and hemorrhage. The alert also provides recommendations around educational strategies, identifying specific clinical triggers for action, and conducting adequate risk assessments. As of September 2016, current guidance will be distributed by a new initiative. Please refer to the information link below for further details.
Cohen MR, Smetzer JL. Hosp Pharm. 2009;44:1062-1065.
This monthly column reports on an error involving products with similar names (quinine and quinidine) and discusses the Anesthesia Patient Safety Foundation's recommendations for safe use of patient-controlled analgesia.
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.
An elderly woman who had a DNR in place took a fall that required her to have surgery. Discussion with the patient's health care proxy led to the DNR order being suspended during surgery, with the understanding that it would be reinstated postoperatively. Several days later, a nurse noticed that patient remained 'full code' because the DNR had not been restored.
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
A woman hospitalized for CHF (with no history of diabetes) is given several rounds of insulin and D50, after repeated blood tests show her glucose to be dangerously high, then dangerously low. Turns out, the blood samples were drawn incorrectly and the signouts were incomplete.